Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
About Entrez
spacer gif
back to About Entrez
back to About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central

Privacy Policy


1: J Nerv Ment Dis. 1986 Aug;174(8):496-8. Related Articles, Links

A case of bupropion-induced seizure.

Sheehan DV, Welch JB, Fishman SM.

Bupropion is a novel new antidepressant without the undesirable anticholinergic, cardiotoxic, sedative, or sexual side effects of other available antidepressants. However, like many other antidepressants, there is a small risk that patients on bupropion may develop a seizure even at moderate doses and moderate blood levels and even in the absence of any premorbid history or other predisposing factors to epilepsy. The report presents the case of a 25-year-old woman with a 12-year history of agoraphobia and panic attacks treated with bupropion in a research protocol. She was in good physical health, with normal physical and neurological examination, and normal complete blood count, serum mineral analysis-12, and urinalysis laboratory values. She had no premorbid history of epilepsy or neurological illness, nor any other known predisposing factors to epilepsy. On day 28 of the study, immediately after her dose of bupropion was increased from 450 to 600 mg/day, she had a generalized convulsion with tonic and clonic phases, loss of consciousness, and postictal confusion that was reliably witnessed by several observers. The EEG abnormality had cleared 15 days later. Further EEGs after 4 weeks and 10 weeks were normal. Five years later she remains seizure-free, off all antiseizure medication, and without any further complications from this incident. This seizure occurred at a modest blood level of bupropion (83 ng/ml) and at a dose not considered excessive (600 mg/day). Other confounding organic and neurological illness or use of other medication was carefully and systematically ruled out, leaving the bupropion as the most likely explanation for her seizure.(ABSTRACT TRUNCATED AT 250 WORDS)

Publication Types:
  • Case Reports

PMID: 3090199 [PubMed - indexed for MEDLINE]